Antibiotic Linked to Kidney Damage in Children

This article originally appeared here.
Antibiotic Linked to Kidney Damage
Antibiotic Linked to Kidney Damage

(HealthDay News) — Treating children who have drug-resistant bacterial infections with high doses of the antibiotic vancomycin may raise the risk of kidney damage, with greater risk at higher doses, according to research published in the December issue of the Annals of Pharmacotherapy.

Researchers examined data on 175 children treated with vancomycin between 2009–2010. The children had invasive drug-resistant infections in the skin, bone, heart, lung, and brain, or bloodstream infections caused by methicillin-resistant Staphylococcus aureus. While taking the drug the patients underwent routine blood tests to assess their kidney function.

Fourteen percent developed kidney damage, the study authors found. How long the children were treated with vancomycin also played a role. On average, the children in the study who developed kidney damage were treated with vancomycin for eight days – twice as long as those who did not have kidney damage. For each additional day on the drug, the risk of kidney damage increased by 11%. Simultaneous use of vancomycin with certain other drugs also raised the risk of kidney damage.

The researchers added that kidney damage associated with the drug is often reversible once treatment ends. But they cautioned that newer and safer treatments are needed for drug-resistant bacterial infections in children. "The results of our study highlight the need for trials that provide pediatric experts with the evidence needed to make informed treatment and dosing decisions, ones that are based on solid data in children rather than on extrapolation from adult patients," lead author Elizabeth Sinclair, PharmD, a pediatric clinical pharmacy specialist at Texas Children's Hospital in Houston who conducted the research while at the Johns Hopkins Hospital in Baltimore, said in a Hopkins news release.

Abstract
Full Text (subscription or payment may be required)

Loading links....